Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 203, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 24, 2005, 9:03 PM CDT for Baldwin County, Escambia County, Alabama; Escambia County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 9:03 PM CDT (02:03 UTC)
- Expired
- May 24, 2005, 9:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Baldwin County, AL, Escambia County, AL, Escambia County, FL
The radar
The Mobile radar (KMOB), 76 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 2.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2491 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 250204 SVRMOB ALC003-053-FLC033-250230- /O.NEW.KMOB.SV.W.0203.050525T0203Z-050525T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 903 PM CDT TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA BALDWIN COUNTY IN SOUTHWEST ALABAMA ESCAMBIA COUNTY IN NORTHWEST FLORIDA * UNTIL 930 PM CDT * AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 16 MILES NORTHEAST OF BAY MINETTE...AND MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... I65 AND CR 1 BY 910 PM CDT NOKOMIS AND FREEMANVILLE BY 915 PM CDT ATMORE AND ROBINSONVILLE BY 920 PM CDT MALTA AND CANOE BY 925 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3128 8776 3111 8784 3090 8746 3105 8738 $$
1 follow-up statement
000
WWUS54 KMOB 250224
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
924 PM CDT TUE MAY 24 2005
ALC003-053-250234-
/O.CAN.KMOB.SV.W.0203.000000T0000Z-050525T0230Z/
ESCAMBIA AL-BALDWIN AL-
924 PM CDT TUE MAY 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR BALDWIN AND ESCAMBIA COUNTIES
IS CANCELLED...
LAT...LON 3098 8742 3097 8743 3093 8745 3093 8748
3097 8754 3097 8756 3099 8759 3099 8742
$$
FLC033-250230-
/O.CON.KMOB.SV.W.0203.000000T0000Z-050525T0230Z/
ESCAMBIA FL-
924 PM CDT TUE MAY 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
NORTHWESTERN ESCAMBIA COUNTY...
AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BRATT...OR ABOUT 15 MILES EAST OF BAY MINETTE...MOVING
SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BRATT BY 930 PM CDT
LAT...LON 3098 8742 3097 8743 3093 8745 3093 8748
3097 8754 3097 8756 3099 8759 3099 8742
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:55 PM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, May 24, 2:55 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 255 PM CDT TUE MAY 24 2005 .SYNOPSIS...UPPER AIR CHARTS SHOW UPPER RIDGING OVER NORTHERN MEXICO INTO THE DESERT SOUTHWEST...WHILE A LARGE UPPER CYCLONE WAS RETROGRADING WESTWARD OVER NEW ENGLAND. A WEAK SURFACE HIGH WAS POISED OVER THE CENTRAL GULF WITH A DECAYING SURFACE FRONT/TROF INTO THE NORTHERN GULF. && .SHORT TERM...INTERESTING DEVELOPMENTS UPSTREAM BRING A TRICKY FORECAST EARLY ON IN THE SHORT RANGE. WE HAVE BEEN WATCHING A MESOSCALE CONVECTIVE SYSTEM (MCS)...ROUNDING THE NORTHERN PERIPHERY OF SOUTHWEST STATES UPPER RIDGE. THIS MCS FEATURE WAS BEGINNING TO DROP SOUTHEAST INTO ARKANSAS. IN ADVANCE...INTO WEST CENTRAL MISSISSIPPI...CONVECTION HAS BEEN INITIATING AND TRANSLATING SOUTHEAST. LATEST SOUNDING OUT OF KJAN 18Z SHOWS MODEST CAPE 1900-2000 J/KG WITH STEERING FLOW FROM THE NORTHWEST 15 KNOTS OR SO. THIS CONVECTION IS FORMING WITHIN A REGION OF LOW LEVEL MAXIMUM THETA-E FROM ARKANSAS INTO THE FLORIDA PANHANDLE. THIS COULD EVENTUALLY EVOLVE INTO ANOTHER MCS. WE ALSO NOTICE...A DEWPOINT GRADIENT INTO SOUTHERN ALABAMA...WHICH SHORT RANGE MODELS TAKE THROUGH TONIGHT INTO EARLY WEDNESDAY. THIS WILL HAVE A BEARING ON HOW FAR EAST THUNDERSTORMS GO. THE WAY WE SEE IT NOW...HAVE SLIGHTLY HIGHER COVERAGES OVER THE SOUTHWEST PORTIONS OF THE FORECAST AREA LATER TONIGHT INTO WEDNESDAY MORNING WITH ANY CONVECTIVE ACTIVITY BEING SHUNTED SOUTHWARD DUE TO THE MEAN FLOW AROUND NEW ENGLAND STATES LOW AND RIDGING TO THE WEST. NOTE: MAY HAVE TO ADJUST PRELIMINARY COVERAGES TONIGHT OVER THE WESTERN ZONES JUST BEFORE ZONE ISSUANCE TO ACCOUNT FOR TRENDS UPSTREAM. THURSDAY...ATMOSPHERE IS FORECAST TO BE CAPPED. THUS...DOESNT OFFER MUCH IN THE WAY OF RAIN RELIEF THURSDAY. GUIDANCE IS COMING IN SEVERAL DEGREES LOWER ON DAYTIME MAXIMUMS WEDNESDAY. WITH SUCH A HIGH DEGREE OF VARIABILITY...WILL LIKELY TAKE A BLEND OF THESE. TEMPERATURES ALSO A FUNCTION OF CIRCULATION AROUND LARGE LOW OVER THE EAST/NORTHEAST U.S. /10 && .LONG TERM...MAIN POINT OF INTEREST IS WHEN THE RAIN POTENTIAL RISES REMAINS CONSISTENT. LOOKS LIKE THERE IS A LIGHT AT THE END OF THE TUNNEL. CONTINUE TO SEE RUN TO RUN CONSISTENCY IN THE MEDIUM RANGE WITH A CHANGE IN THE SYNOPTIC PATTERN OVER THE GULF STATES...FAVORING AN ATMOSPHERE MORE CONDUCIVE FOR THUNDERSTORM INITIATION AND MAINTENANCE. THE HIGHLY AMPLIFIED HEIGHT FIELD WE HAVE SEEN OF LATE AND DURING THE SHORT TERM PERIOD OF THIS FORECAST...BROADENS. THIS PLACES THE FORECAST AREA UNDER A MORE ACTIVE ZONE OF THE WESTERLIES AS A SERIES OF UPPER LEVEL DISTURBANCES TRANSLATE EASTWARD ACROSS THE GULF STATES. MEDIUM RANGE FORECAST SOUNDINGS SHOW SMALL TEMPERATURE/DEWPOINT SPREADS THROUGH A CONSIDERABLE DEPTH OF THE ATMOSPHERE FOR THESE DISTURBANCES TO WORK WITH OVER THE WEEKEND. LOOKS LIKE SEABREEZE AND LEFT OVER CONVECTIVE OUTFLOW BOUNDARIES WILL ALSO PLAY A ROLE AS A FOCUSING MECHANISM FOR THUNDERSTORMS. AS FAR AS TEMPERATURES ARE CONCERNED...LITTLE CHANGE FROM WHAT WE INHERITED ON THE PREVIOUS PACKAGE. /10 && .MARINE...A SURGE OF MID LEVEL ENERGY AIDS IN MOVING A WEAK TRAILING FRONT THROUGH THE MARINE AREA LATE TONIGHT. DEVELOPING CONVECTION OVER WESTERN MISSISSIPPI MAY EVOLVE INTO A MCS AND TREK SOUTHEASTWARD NEAR THE FRONT AND BRING SCATTERED CONVECTION MAINLY TO THE WESTERN PORTION OF THE MARINE AREA OVERNIGHT. GENERALLY LIGHT OFFSHORE WINDS PREVAIL ON WEDNESDAY THEN GRADUALLY SWITCHES TO A LIGHT ONSHORE FLOW ON THURSDAY AS A SURFACE RIDGE MOVES ACROSS THE REGION. ANOTHER WEAK FRONT/TROF SETTLES INTO THE SOUTHEAST STATES ON THURSDAY THEN LINGERS NEAR THE COAST THROUGH SUNDAY WITH SOUTHWESTERLY WINDS OVER THE MARINE AREA THIS WEEKEND. /29 && .FIRE...DAYTIME RH REMAINS WELL ABOVE CRITICAL LEVELS. NO HEADLINES AT THIS TIME. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 67 84 61 86 / 20 40 05 05 PENSACOLA 66 82 62 84 / 10 40 05 05 DESTIN 68 82 65 82 / 10 30 05 05 EVERGREEN 64 82 55 84 / 10 20 05 05 WAYNESBORO 64 83 57 84 / 20 20 05 05 CAMDEN 62 83 56 84 / 20 10 05 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. &&
Hazardous weather outlook, May 24, 5:30 AM CDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 530 AM CDT TUE MAY 24 2005 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241830- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 530 AM CDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT...THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TODAY FOR MUCH OF REGION. ISOLATED CASES OF DAMAGING WINDS AND LARGE HAIL CAN BE EXPECTED WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... FURTHER ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED TO BE NECESSARY THROUGH THE REST OF TONIGHT.
In the hours before
Special weather statement, May 24, 7:23 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 723 PM CDT TUE MAY 24 2005 MSZ067-250100- WAYNE- INCLUDING THE CITIES OF...WAYNESBORO... 723 PM CDT TUE MAY 24 2005 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER WAYNE COUNTY... AT 717 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3 MILES NORTHWEST OF WOODWARDS...AND MOVING SOUTHEAST AT 35 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WINCHESTER AND DENHAM THROUGH 800 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 24, 7:51 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 751 PM CDT TUE MAY 24 2005 ALZ051-052-MSZ067-250130- WASHINGTON-CHOCTAW-WAYNE- INCLUDING THE CITIES OF...CHATOM AND WAYNESBORO... 751 PM CDT TUE MAY 24 2005 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WASHINGTON...CHOCTAW AND WAYNE COUNTIES... AT 747 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES WEST OF BOICE TO 2 MILES EAST OF CHATOM...AND MOVING EAST AT 20 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... DENHAM...YARBO...BOICE AND LOPER THROUGH 830 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.